Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 8, NWS Elko, NV

April 6, 20184 counties in Nevada

NWS Elko, NV issued this wind advisory at Apr 6, 2018, 2:46 PM PDT for 4 counties in Nevada. It took effect at Apr 7, 2018, 11:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2018, 2:46 PM PDT (21:46 UTC)
In effect from
Apr 7, 2018, 11:00 AM PDT
Expired
Apr 8, 2018, 12:00 AM PDT
In force
13 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 116 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS75 KLKN 062146
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
246 PM PDT Fri Apr 6 2018

NVZ030-031-034-036-038-039-071600-
/O.CON.KLKN.HW.W.0001.180407T1800Z-180408T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
246 PM PDT Fri Apr 6 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
SATURDAY...

* WINDS...Southwest 30 to 45 mph with gusts to 60 mph... 
  possibly stronger on summits and passes. 

* TIMING...Strongest winds will be Saturday afternoon and early
  evening.

* IMPACTS...Driving is likely to be difficult, especially for 
  high profile vehicles. Please prepare to drive slowly to 
  prevent loss of control. If you have outdoor equipment, like 
  patio furniture or garbage cans, secure them or bring them 
  indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ033-037-040-071600-
/O.NEW.KLKN.WI.Y.0008.180407T1800Z-180408T0400Z/
Southeastern Elko County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
246 PM PDT Fri Apr 6 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SATURDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 9 PM PDT Saturday. 


* WINDS...West to Southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...Strongest winds will be Saturday afternoon and early
  evening.

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
CS
4 follow-up statements
299 
WWUS75 KLKN 070933
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
233 AM PDT Sat Apr 7 2018

NVZ030-031-034-036-038-039-080345-
/O.CON.KLKN.HW.W.0001.180407T1800Z-180408T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
233 AM PDT Sat Apr 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

* WINDS...Southwest to west 30 to 45 mph with gusts to 60 mph... 
  possibly stronger on summits and passes. 

* TIMING...Strongest winds will be Saturday afternoon and early 
  evening.

* IMPACTS...Driving is likely to be difficult, especially for 
  high profile vehicles. Please prepare to drive slowly to 
  prevent loss of control. If you have outdoor equipment, like 
  patio furniture or garbage cans, secure them or bring them 
  indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ033-037-040-080345-
/O.CON.KLKN.WI.Y.0008.180407T1800Z-180408T0400Z/
Southeastern Elko County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
233 AM PDT Sat Apr 7 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

* WINDS...Southwest to west 20 to 30 mph with gusts to 50 mph.

* TIMING...Strongest winds will be this Saturday afternoon and 
  early evening.

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
141 
WWUS75 KLKN 072118
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
218 PM PDT Sat Apr 7 2018

NVZ030-031-034-036-038-039-080400-
/O.CON.KLKN.HW.W.0001.000000T0000Z-180408T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
218 PM PDT Sat Apr 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...Southwest to west 30 to 45 mph with gusts to 60 mph... 
  possibly stronger on summits and passes. 

* TIMING...Winds will increase into the early evening hours then
  diminish later this evening.

* IMPACTS...Driving is likely to be difficult, especially for 
  high profile vehicles. Please prepare to drive slowly to 
  prevent loss of control. If you have outdoor equipment, like 
  patio furniture or garbage cans, secure them or bring them 
  indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ033-037-040-080400-
/O.CON.KLKN.WI.Y.0008.000000T0000Z-180408T0400Z/
Southeastern Elko County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
218 PM PDT Sat Apr 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...Southwest to west 20 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase into the early evening hours then
  diminish later this evening. 

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
557 
WWUS75 KLKN 080347
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
847 PM PDT Sat Apr 7 2018

NVZ030-031-034-036-038-039-080500-
/O.EXP.KLKN.HW.W.0001.000000T0000Z-180408T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
847 PM PDT Sat Apr 7 2018

...HIGH WIND WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

West to northwest winds have diminished below warning and advisory
criteria. A few downslope areas could experience localized wind 
gusts of 30 to 40 mph for the next few hours before further 
diminishing overnight.

$$

NVZ037-040-080500-
/O.CAN.KLKN.WI.Y.0008.000000T0000Z-180408T0400Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
847 PM PDT Sat Apr 7 2018

...WIND ADVISORY IS CANCELLED...

West to northwest winds have diminsihed below advisory criteria
and will continue to gradually weaken overnight.

$$

NVZ033-080700-
/O.EXT.KLKN.WI.Y.0008.000000T0000Z-180408T0700Z/
Southeastern Elko County-
847 PM PDT Sat Apr 7 2018

...WIND ADVISORY HAS BEEN EXTENDED UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...West to northwest 20 to 35 mph with gusts of 40 to 50 
  mph.

* TIMING...Winds will peak during the mid evening hours before 
  slowly dimnishing after midnight tonight. 

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
927 
WWUS75 KLKN 080718
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1218 AM PDT Sun Apr 8 2018

NVZ033-080830-
/O.EXP.KLKN.WI.Y.0008.000000T0000Z-180408T0700Z/
Southeastern Elko County-
1218 AM PDT Sun Apr 8 2018

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria and will
continue to gradually weaken overnight.

$$

PVC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 6, 6:40 AM PDT, 8 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 6:40 AM PDT, 8 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
640 AM PDT Fri Apr 6 2018

.SYNOPSIS...A potent Pacific frontal system with a very moist
atmospheric river component to it will produce significant
rainfall across central, and especially northern Nevada today into
Saturday. A few thunderstorms and strong gusty winds will
accompany the frontal passage on Saturday afternoon and evening
followed by mostly sunny and pleasant weather for Monday.

&&

.UPDATE...Latest models indicate strong winds tomorrow, as per
previous High Wind Watch. Thickness packing is very impressive
over northern Nevada. Since we're now approaching 24 hours from
wind event, have upgraded watch to a High Wind Warning.

&&

.PREV DISCUSSION... /ISSUED AT 240 AM /

SHORT TERM...Today through Sunday evening.
Friday and Friday night. Spill-over moisture from atmospheric
river flowing over the Sierra into Nevada will produce extensive
cloud cover across the region today as scattered light rain
showers become more numerous and increase in intensity later this
morning. A broader area of light to moderate rain will impact
northern and most of central Nevada along/north of US HWY 50 this
afternoon and early evening. Rain showers will continue later
this evening and overnight while being more confined to the
northern half of the state. Highs today will be in the 50s to
around 60 most areas with mild lows tonight in the mid to upper
40s.

Saturday promises to be a rather active day as the cold front
sweeps through the region accompanied by rain showers and the
chance of thunderstorms. Pockets of sufficient instability will
exist for some storms to form with LIs of -1 to -3 and 100 to 400
J/Kg of CAPE along the front in Elko, Lander/Eureka, White Pine,
and extreme northern Nye counties roughly between 11 AM and 5 PM
PDT. In addition, very strong synoptic winds will set up
immediately behind the cold front during the afternoon and early
evening as model soundings indicate 50 kt west winds at 700 mb
with good adiabatic mixing. A HIGH WIND WATCH remains in effect
for Humboldt, northern Lander/Eureka and most of Elko counties
from late Saturday morning into Saturday evening for the
likelihood of sustained southwest to west winds of 30 to 40 mph
with gusts of 50 to 60 mph. Temperatures ahead of the cold front
will climb above 60 on Saturday with 70s farther south down in Nye
County.

Precipitation from this system will be heaviest across portions of
Humboldt, Lander/Eureka, and Elko counties where rainfall totals
from Friday and Saturday will range from a half to locally over an
inch. The combination of significant rainfall and higher
elevation snowmelt and runoff could cause minor flooding of some
small rivers and creeks in northern Nevada over the weekend.

For Sunday, daytime temperatures will turn briefly cooler along
with breezy conditions and some lingering light snow/rain showers
mainly around the mountains of Elko County. Highs will range from
the mid to upper 40s in the northeast, 50s most everywhere else,
and lower 60s deeper into Nye County. A ridge of high pressure
will provide quiet and pleasant weather Sunday night into Monday.

LONG TERM...Sunday night through next Friday.

Models generally agree on short ridge to start the long term,
through about Tuesday. Upper flow turns southwest in advance of
next closed low which, on Wednesday, starts out near southwest BC
if you believe the GFS, or southwest of Skagway if you believe the
EC. Both models show it turning slightly negative Thursday into
Friday and the axis dropping right down on the Great Basin
Thursday night. Both models also show a strong cold front Thursday
with thicknesses dropping to 530-534 dm, indicating snow in most
areas. Precip chances grow through the long term but model diffs
keep high confidence away. There is a chance for thunderstorms
Thursday over northern Nevada with LI's slightly negative and
moderate diffluence aloft.

AVIATION...Periods of rain begin early morning Friday at KWMC and
KBAM and will continue through the afternoon. High confidence in
this and this will also bring MVFR conditions with IFR conditions
at times.

Showers and MVFR conditions to arrive at KEKO during the morning
hours Friday and KTPH and KELY during the afternoon.

Unsettled weather continues through 12Z Saturday. Expect mountain
obscurations at all sites and en route.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM to 9 PM PDT Saturday for Humboldt
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Ruby Mountains/East Humboldt Range-South Central
Elko County-Southwestern Elko County.

&&

98/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:37 AM PDTHigh Wind WarningLKNElko, Eureka, Humboldt, Lander, White Pine38 hr

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.